Wyoming, 2003

Flash Flood in Wyoming, June 19, 2003

June 19, 2003 · NWS RIW · 1 event in 1 county or zone

Water reported flowing over Tisdale Road, 10 S of Buffalo. Flood waters washed out a portion of Trabing Road, 6 S of Buffalo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Water reported flowing over Tisdale Road, 10 S of Buffalo. Flood waters washed out a portion of Trabing Road, 6 S of Buffalo. Two motorcyclists clung to a fence 6 E of Buffalo, as their motorcycles were washed away. Neither were injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 19, 12:46 PM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 19, 12:46 PM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT THU JUN 19 2003

.TONIGHT THROUGH SUNDAY NIGHT...SURFACE TROUGH EXTENDS FROM
CENTRAL MONTANA TO NORTH CENTRAL WYOMING THIS AFTERNOON WITH MOIST SE
FLOW AHEAD OF BOUNDARY AND DRYING SW FLOW PUSHING IN TO THE SW.
EARLY AFTERNOON CONVECTION OFF THE HIGHER TERRAIN SHOULD BECOME
BETTER ORGANIZED ALONG THIS BOUNDARY LATER THIS AFTERNOON AND
EVENING.  FRONT MOVING INTO NORTHERN MONTANA LIKELY TO BE PUSHED
INTO NORTHERN ZONES TONIGHT AIDED BY LARGER STORMS TO OUR NORTH.
THUNDERSTORMS SHOULD END EARLY...AROUND 01Z IN WEST AND CENTRAL
ZONES WITH SCATTERED CONVECTION CONTINUING ALONG SURFACE BOUNDARY
ALONG AND EAST OF BIG HORN MOUNTAINS.  MAIN CONCERN FRIDAY STILL ON
FIRE WX SIDE WITH DRY SLOT IN STRONG SW FLOW AHEAD OF APPROACHING
PACIFIC FRONT.  DO NOT SEE MUCH POTENTIAL FOR DRY TS IN THIS DRY
SLOT WITH THUNDERSTORMS CONCENTRATED MAINLY ALONG FRONTAL BOUNDARY
...NEAR A JAC-COD LINE AT 21Z WITH FRONT.  FRONT STRETCHES ACROSS
NORTHERN BORDER LATER IN AFTERNOON THEN DRIVES ACROSS CENTRAL
WYOMING IN THE EVENING.  WILL CONFINE FRIDAY POPS ALONG WESTERN AND
NORTHERN BORDERS FRIDAY AFTERNOON NEAR FRONT WITH DRY DOWNSLOPING
FLOW QUASHING ANY DEVELOPMENT ALONG FRONT ACROSS CENTRAL AND
SOUTH.  DRY AND COOLER WESTERLY FLOW ON BACK SIDE OF UPPER TROUGH
PREVAILS SATURDAY WITH H7 TEMPS IN THE 5C TO 8C RANGE.  ETA SHOWS
SECONDARY TROUGH MOVING ACROSS SOUTHERN WYOMING LATE SATURDAY NIGHT
AND SUNDAY WITH SURFACE HIGH OVER MONTANA PUSHING LIGHT NE FLOW AND
MOISTURE INTO EASTERN ZONES WHERE WILL HAVE ISOLATED POPS ON EAST
SIDE OF BIG HORN MOUNTAINS.  DRY WESTERLY FLOW WITH SLIGHT REBOUND
IN TEMPS TO THE WEST. AEM

.MONDAY THROUGH THURSDAY...NEW TROUGH BEGINS TO MOVE INTO THE
PACNW MONDAY WITH DIFFLUENT FLOW SPREADING INTO MUCH OF THE AREA
ALONG WITH CURVED NOSE OF STRONG 110 KT UPPER JET. APPROACH OF UPPER
TROUGH WILL PROBABLY KEEP AT LEAST ISOLATED COVERAGE GOING OVERNIGHT
MONDAY WITH SCATTERED WESTERN MOUNTAIN COVERAGE. STORMS COULD BECOME
QUITE ACTIVE TUESDAY WITH STRONGER JET DYNAMICS AND FRONTAL
INTERACTION. WILL INDICATE CHANCE POPS EVERYWHERE WITH HIGHEST POPS
IN THE MOUNTAINS. GFS HAS SYSTEM MOVING RIGHT OVER US ON WEDNESDAY
WITH CONVECTION CONTINUING. TEMPERATURES WILL BE BELOW NORMAL WITH
GUSTY SOUTHWEST WINDS AHEAD OF SYSTEM BEFORE FRONT DROPS DOWN FROM
THE NORTH TUESDAY. WILL BEGIN TO BEEF UP POPS FOR THIS TROUGH AS
POTENTIAL FOR SIGNIFICANT PRECIPITATION INCREASES. THE MOUNTAINS
SHOULD ALSO SEE SNOW FROM THIS SYSTEM WITH H7 TEMPERATURES AT OR
BELOW ZERO AT TIMES IN THE NORTHWEST. SKRBAC

.RIW...FIRE WEATHER WATCH FOR FRIDAY AFTERNOON AND EVENING FOR
SOUTHWEST WYOMING.
Hazardous weather outlook, Jun 19, 6:46 AM MST, 11 hours 34 minutes before
WYZ001>020-022>030-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
746 AM MDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY WARM AND DRY SOUTHWEST FLOW WILL DRAMATICALLY INCREASE THE
FIRE THREAT ACROSS SOUTHWEST WYOMING ON FRIDAY. THEREFORE...A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR THE SOUTHWEST ZONES FOR FRIDAY
AFTERNOON AND EVENING. LOW RELATIVE HUMIDITIES...SOUTHWEST WINDS
OVER 25 MPH...TEMPERATURES IN THE UPPER 80S AND DRY LIGHTNING STORMS
WILL ALL ADD TO THE FIRE DANGER FRIDAY AFTERNOON AND EVENING. A COLD
FRONT WILL SWEEP ACROSS THE AREA FRIDAY NIGHT INCREASING THE
THUNDERSTORM THREAT INTO THE WEEKEND...ESPECIALLY THE MOUNTAINS AND
AREAS EAST OF THE CONTINENTAL DIVIDE. ANOTHER EVEN MORE VIGOROUS
TROUGH WILL APPROACH LATE MONDAY NIGHT AND TUESDAY...SWEEPING ACROSS
THE STATE ON WEDNESDAY. THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST WITH THIS SYSTEM. THE NORTHWEST WILL SEE
THE THREAT OF SEVERE THUNDERSTORMS AS EARLY AS MONDAY AFTERNOON WITH
MUCH OF AREA POTENTIALLY AT RISK TUESDAY INTO WEDNESDAY. BOTH OF
THESE UPCOMING STORM SYSTEMS WILL LIKELY PRODUCE SOME SNOW IN THE
MOUNTAINS...ESPECIALLY THE ACROSS THE NORTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 187 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
June 19, 6:20 PM MST to 9:30 PM MST
Where
Johnson County, 10 mi S of Buffalo
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366557.